A 58-year-old man presented to the emergency department with sudden onset rapid palpitations and significant presyncope while walking on the flat. The previous day he had undergone DC cardioversion for atrial fibrillation (AF) which had been initially successful. However, 6 h after cardioversion he was aware of intermittently raised but regular heart rates. On arrival at the emergency department (ED) he was well with no haemodynamic compromise. The ECG showed an atrial tachycardia instead of AF. Medications consisted of propafenone 300 mg twice daily, bisoprolol 5 mg at night and warfain. Bisoprolol was increased to 5 mg twice daily and he was discharged with a plan for outpatient ablation. He collapsed in the hospital car park with rapid palpations, chest tightness and vagal symptoms. On return to the ED he was hypotensive with a heart rate of 200 bpm. The ECG showed 1:1 atrioventricular conduction (AV) of the atrial tachycardia which promptly improved after administering intravenous atenolol. Class 1c antiarrhythmic agents such as propafenone can precipitate 1:1 AV conduction of atrial tachycardias resulting in dangerous exacerbations of ventricular rate or even malignant tachyarrhythmias. It is therefore essential that concomitant AV blocking agents are used both prophylactically or acutely in suspected cases.
Statistics from Altmetric.com
Competing interests None.
Patient consent Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.